Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at May 24, 2004, 2:48 AM EDT for Herkimer County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 2:48 AM EDT (06:48 UTC)
- Expired
- May 24, 2004, 8:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Herkimer County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 240648
FFWALY
NYC043-241245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
248 AM EDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HERKIMER COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITIES OF...OLD FORGE...LITTLE FALLS...ILION...
HERKIMER
* UNTIL 845 AM EDT
* AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS IN HERKIMER COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CEDARVILLE...POLAND...OHIO...NORTHWOOD...NEWPORT...MOHAWK...
MIDDLEVILLE...MCKEEVER...JORDANVILLE...COLD BROOK AND BIG MOOSE.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
FLOODING IS EXPECTED ALONG PAUL BROOK...MILL CREEK...BLACK
CREEK...LOW LYING AREAS ALONG THE WEST CANADA CREEK...MOUNTS
CREEK...COLD BROOK...ASH CREEK...LITTLE YORK STREAM...SPRUCE
CREEK...KRESKERN BROOK...WOODHULL CREEK...YALE BROOK...BIG
BROOK...CANACHAGALA BROOK...BEAR CREEK AND GULL LAKE OUTLET.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 4306 7520 4287 7518 4292 7510 4286 7494
4294 7489 4289 7478 4299 7476 4312 7480
4319 7471 4327 7472 4334 7490 4348 7479
4405 7487 4405 7507 4408 7515 4322 7507
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:30 AM EDT, 18 minutes earlier.
Area forecast discussion, May 24, 2:30 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 AM EDT MON MAY 24 2004
ISC GIRDS AVAILABLE.
.DISC...MEG SHIFT WITH EVENING GUY NOW DOING THE AM PACKAGE. WILL BE
DOING AN EARLY PUSH OF THE PACKAGE. A PLETHORA OF SEVERE
WEATHER...INCLUDING A POSSIBLE TORNADO...WAS FINALLY LIFTING
NORTHEAST OF KALB. HOWEVER...MORE MCS ACTION IS BLOSSOMING UPSTREAM
IN WESTERN NEW YORK...AND IF IT HOLDS TOGETHER...WOULD REACH US
BEFORE SUNRISE. PRETTY HEFTY SW JET LIFTING INCREDIBLY WARM AND
HUMID AIR CONTINUES TO ALLOW FOR THE MCS TO FIRE UP. TODAY...A NEW
COLD FRONT WILL PUSH INTO THE AREA...BY LATE IN THE DAY (EVENING IF
ONE BUYS THE ETA).
.SHORT TERM...A LONG WAY FROM BEING OUT OF THE WOODS. VOLATILE
ATMOSPHERE WILL CONTINUE THROUGH MOST OF TODAY. WILL ATTEMPT TO
TIME CONVECTION BY POPS WITH BEST CHANCES EARLY TODAY AND THEN
LATER THIS AFTERNOON INTO THE EVENING. MAGLENTA EQUATION BASED OFF
THE LATEST ETA GIVES THE POTENTIAL FOR A MAJOR EVENT (OVER 10
EVENTS) TODAY. SHEAR CONTINUES TO BE QUITE HEALTHY (ABOUT
150)...WHILE CAPES RISE TO 1000 J/KG OR HIGHER. ALSO...WE HAVE A
POTENT SHORT WAVE COMING THROUGH LATER ON. LOOKS AS IF TODAY COULD
BE MOST ACTIVE DAY OF OUR ACTIVE YEAR THUS FAR. WILL PROBABLY ISSUE
A SPS ABOUT THE SEVERE POTENTIAL. COLD FRONT AND ASSOCIATED UA
TROUGH FINALLY CROSSES OUR REGION SOMETIME TONIGHT AND FINALLY WE
MIGHT GET A BREATHER ON TUESDAY AS HIGH PRESSURE...WELL TO OUR NORTH
BUILDS IN ENOUGH TO DRY US OUT AND STABILIZE THE ATMOSPHERE...IF
JUST BRIEFLY.
.LONG TERM...THE ETA INDICATES WE GET RIGHT BACK INTO THE PATTERN WE
HAVE BEEN IN AS MUCH OF THIS MONTH...AS BERMUDA HIGH CLASHES WITH
COOLER AIR TO THE NORTH AND A STRONG UPPER LEVEL JET COME TUESDAY
NIGHT INTO WEDNESDAY. THE ETA REALLY CRANKS SOME MORE SERIOUS QPF ON
TUESDAY NIGHT AS A STRONG LOW LEVEL JET LIFTS MORE TROPICAL AIR
NORTH. THE GFS IS ABOUT 12 HOURS LATER AND FURTHER NORTH WITH THIS
SOLUTION. FOR NOW...WILL KEEP PRETTY MUCH WHAT WE ALREADY HAD IN
GRIDS AND LET IT GO AT THAT.
TEMPERATURES TODAY AND TONIGHT WILL BE A BLEND OF ALL THREE MODELS.
NO SERIOUS DEVIATIONS FROM MAV FROM TOMORROW ON.
.AVIATION...THUNDERSTORMS WILL BE IN THE AREA THIS MORNING AS THE SW
FLANK OF ONE LINE (AS OF THIS WRITING) IS NEAR KALB. (ALREADY ISSUED
A AWW ON THIS). MORE CELLS UPSTREAM WILL KEEP US UNSETTLED WITH
MAINLY MVFR CONDITIONS...OCCASIONALLY DROPPING TO IFR OR EVEN LIFR.
SOME FOG COULD ALSO ENHANCE IFR CONDITIONS EARLY THIS
MORNING...ESPECIALLY AT KGFL. THE THUNDERSTORM THREAT WILL CONTINUE
PRETTY MUCH ALL OF MONDAY BUT SINCE IT IS HARD TO PINPOINT...WILL
NOT TRY TO DO SO IN THE TAFS. THERE IS THE POTENTIAL FOR DISRUPTIONS
AT ALL OUR AIRPORTS DUE TO STORMS ANY TIME TODAY.
.HYDROLOGY...FFA CONTINUES FOR HERKIMER...HAMILTON AND WARREN
COUNTIES. RADAR ESTIMATES HERKIMER COULD HAVE RECEIVED AS MUCH AS 6
INCHES ALREADY...BUT WE THINK SOME OF THAT WAS HAIL CONTAMINATED.
EITHER WAY...IF THE NEXT UPSTREAM MCS HOLDS TOGETHER WITH ANY
TRAINING TORRENTIAL RAINFALL...FLASH FLOODING WILL BECOMES
INCREASINGLY POSSIBLE...ESPECIALLY OVER HERKIMER. WE MIGHT BE
ISSUING A FFW. WILL NOT REDEFINE WATCH BUT NEXT CREW MIGHT HAVE TO
EXTEND IT.
ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
NYZ032-033-038-042.
HWJIVHazardous weather outlook, May 23, 10:18 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1018 PM EDT SUN MAY 23 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY HAZARDOUS WEATHER IS POSSIBLE. ...FLOOD WATCH FOR FLASH FLOODING TILL 8AM MONDAY FOR ALL BUT ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES.... THE THREAT IS FROM THUNDERSTORMS. A FEW COULD PRODUCE DAMAGING WIND AND LARGE HAIL. VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS THAT TRAIN ACROSS THE SAME LOCATION. THIS COULD PRODUCE FLASH FLOODING. .DAYS TWO THOUGH SEVEN... SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN FOUR HOURS OR LESS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR INTERNET. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Special weather statement, May 23, 10:22 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1022 PM EDT SUN MAY 23 2004 NYZ032-038-240245- ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING THIS STORM WAS LOCATED NEAR POLAND...OR ABOUT 6 MILES SOUTH OF HINCKLEY...AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... NORTHWOOD BY 1035 PM EDT OHIO BY 1040 PM EDT
Local storm report, May 24, 12:58 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1258 AM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL POLAND 43.23N 75.06W
05/23/2004 1.00 INCH HERKIMER NY LAW ENFORCEMENT
1045 PM TSTM WND DMG RUSSIA 43.26N 75.08W
05/23/2004 HERKIMER NY LAW ENFORCEMENT
WIRES DOWN
1055 PM TSTM WND DMG COLD BROOK 43.24N 75.04W
05/23/2004 HERKIMER NY LAW ENFORCEMENT
TREES DOWN
1055 PM TSTM WND DMG POLAND 43.23N 75.06W
05/23/2004 HERKIMER NY LAW ENFORCEMENT
TREES DOWN
&&
KHHSpecial weather statement, May 24, 1:06 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 106 AM EDT MON MAY 24 2004 NYZ041-043-047>050-052-083-084-240530- ...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...SCHENECTADY ...SARATOGA...WARREN AND WASHINGTON COUNTIES... AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAKE LUZERNE-HADLEY TO GALWAY TO 9 MILES WEST OF CENTRAL BRIDGE...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF LAKE GEORGE VILLAGE TO 8 MILES NORTHEAST OF AMSTERDAM TO COBLESKILL...AND MOVING EAST AT 55 MPH. THUNDERSTORMS WILL BE NEAR... LAKE GEORGE VILLAGE...LAKE GEORGE...WEST GLENS FALLS AND ROTTERDAM JUNCTION BY 110 AM EDT SARATOGA SPRINGS...HUDSON FALLS...GLENS FALLS AND DUANESBURG BY 115 AM EDT SCOTIA AND SCHENECTADY BY 120 AM EDT
Special weather statement, May 24, 1:28 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 128 AM EDT MON MAY 24 2004 NYZ041-043-048>050-053-084-VTZ013-240600- ...STRONG THUNDERSTORMS IN BENNINGTON...SCHENECTADY...RENSSELAER... SARATOGA AND WASHINGTON COUNTIES... AT 121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WHITEHALL TO 7 MILES NORTHEAST OF SARATOGA SPRINGS TO SCOTIA... AND MOVING EAST AT 50 MPH. THUNDERSTORMS WILL BE NEAR... HARTFORD AND CLIFTON PARK BY 135 AM EDT SALEM...MECHANICVILLE...GREENWICH AND GRANVILLE BY 140 AM EDT CAMBRIDGE BY 150 AM EDT DORSET BY 155 AM EDT MANCHESTER AND MANCHESTER CENTER BY 200 AM EDT
Special weather statement, May 24, 1:56 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 156 AM EDT MON MAY 24 2004 NYZ053-054-084-VTZ013-014-240630- ...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER...WASHINGTON AND WINDHAM COUNTIES... AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DORSET TO SHAFTSBURY TO 9 MILES SOUTHWEST OF CENTER BRUNSWICK... OR ALONG A LINE EXTENDING FROM DANBY TO 8 MILES NORTHEAST OF HOOSICK FALLS TO LATHAM...AND MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... HIDDEN VALLEY...SHAFTSBURY...MANCHESTER CENTER AND MANCHESTER BY 200 AM EDT GRAFTON BY 210 AM EDT BENNINGTON BY 215 AM EDT STRATTON AND LONDONDERRY BY 220 AM EDT WEST WARDSBORO AND POWNAL BY 225 AM EDT
Special weather statement, May 24, 2:26 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 226 AM EDT MON MAY 24 2004 MAZ001-VTZ013>015-240700- ...A STRONG THUNDERSTORM IN BENNINGTON...BERKSHIRE AND WINDHAM COUNTIES... AT 222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THIS STORM WAS LOCATED NEAR POWNAL...OR ABOUT 9 MILES NORTHWEST OF NORTH ADAMS...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... NOEL FIELD AND NORTH ADAMS BY 230 AM EDT STAMFORD BY 235 AM EDT READSBORO BY 245 AM EDT WILMINGTON BY 250 AM EDT GUILFORD CENTER BY 300 AM EDT
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:31 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 59 min |
| May 23, 10:50 PM EDT | Tornado Warning | ALY | Herkimer | 25 min |
| May 23, 11:04 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 56 min |
| May 23, 11:17 PM EDT | Tornado Warning | ALY | Fulton | 28 min |
| May 23, 11:55 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 65 min |
| May 24, 12:24 AM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 51 min |
| May 24, 3:30 AM EDT | Flash Flood Warning | ALY | Hamilton | 6 hr |
| May 24, 4:58 AM EDT | Flash Flood Warning | ALY | Warren | 6 hr |
| May 24, 5:36 AM EDT | Severe Thunderstorm Warning | ALY | Schenectady | 39 min |
| May 24, 6:13 AM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 32 min |
| May 24, 8:45 AM EDT | Flash Flood Warning | ALY | Hamilton, Herkimer, Warren | 11 hr |
| May 24, 10:31 AM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 59 min |
| May 24, 10:56 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Schenectady, Schoharie, Ulster | 64 min |
| May 24, 11:58 AM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 62 min |
| May 24, 3:47 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 28 min |
| May 24, 4:09 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 66 min |
| May 24, 4:13 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 62 min |
| May 24, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie | 57 min |
| May 24, 4:29 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 61 min |
| May 24, 4:37 PM EDT | Tornado Warning | ALY | Fulton | 23 min |
| May 24, 5:04 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 56 min |
| May 24, 5:10 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 65 min |
| May 24, 5:13 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 62 min |
| May 24, 5:15 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 60 min |
| May 24, 5:26 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 49 min |
| May 24, 5:34 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 56 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 60 min |
| May 24, 5:54 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 66 min |
| May 24, 5:58 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 62 min |
| May 24, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 57 min |
| May 24, 6:08 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schenectady | 52 min |
| May 24, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 64 min |
| May 24, 6:22 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 53 min |
| May 24, 6:39 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 66 min |
| May 24, 6:44 PM EDT | Tornado Warning | ALY | Rensselaer | 46 min |
| May 24, 6:58 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 62 min |
| May 24, 7:16 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 59 min |
| May 24, 7:30 PM EDT | Flash Flood Warning | ALY | Saratoga, Washington | 105 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 65 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.